DEAR DR. DONOHUE: A close friend of mine has been diagnosed with hypopituitarism. What can you tell me about this disease? I found little information at the library. – T.K.

ANSWER:
The pituitary gland is one of the body’s smallest glands, but it’s one that has some of the most important functions for health. It’s attached to the underside of the brain, just a little way in from the bridge of the nose.

The pituitary orchestrates the way many other glands function. Its hormones turn on those other glands. ACTH, adrenocorticotropic hormone, prods the adrenal glands to make cortisone and hormones that regulate salt retention and blood pressure. Cortisone is involved in the production of glucose, the cells’ fuel, and in controlling inflammation.

The pituitary also makes hormones that direct the function of the ovaries, testes and thyroid gland. It’s the source of growth hormone and the hormone that promotes milk production. Another important pituitary hormone is one that prevents too much body water from being lost into the urine.

With hypopituitarism, the gland puts out too little or none of its hormones. Weakness, weight loss, a drop in blood pressure, excessive urination and a profound change in menstrual periods are some of the consequences. If the condition isn’t treated, death is the eventual result.

Treatment consists of supplying the missing hormones.

The causes of hypopituitarism are many. Brain tumors, infections of the gland, interruption of its blood supply and head trauma are some of the things that bring about gland failure.

DEAR DR. DONOHUE: I just celebrated my 81st birthday. I am in reasonably good health. I have had recurring headaches, almost daily, for more than 30 years. My original doctor had me on Ascriptin (coated aspirin) for a long time until I had back surgery. The surgeon changed me to oxycodone.

I just had two blood pressure readings. When I sat, my blood pressure was 102/68. When I stood, it was 101/71. These are normal pressures for me.

Is there any connection between my recurring headaches and my low blood pressure? – F.K.

ANSWER:
Your blood pressures are one of the reasons you have just celebrated your 81st birthday in such good health. They are not causing your headaches. You have the kind of blood pressure that adds years to a person’s life.

Perhaps the headaches are coming from using too much headache medicine. Overuse of pain medicine is a frequent cause of chronic headaches. You should see a headache specialist. A neurologist is that kind of specialist.

You cannot stop oxycodone suddenly or on your own. You could run into trouble by doing that. You have to be tapered off of it slowly by a doctor who’s familiar with how to do this. The neurologist can do that for you too.

The booklet on headaches describes the common varieties and their treatment. Readers can obtain a copy by writing: Dr. Donohue – No. 901, Box 586475, Orlando, FL 38253-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I just received a diagnosis of myelodysplasia. I don’t understand it. Will you give it a few words? Thanks. – E.T.

ANSWER:
The “myelo” of myelodysplasia refers to the bone marrow. “Dysplasia” is a failure of the marrow to produce blood cells. There are eight varieties of this condition. In one of the most common varieties, red blood cell production falls to such low levels that anemia results. Sometimes drugs like erythropoietin can stimulate red blood cell production. Transfusions of blood-derived stem cells can often be most helpful.

DEAR DR. DONOHUE: I am 92 and in good health. I don’t take any medications. I am confronted with having cataract surgery.

Drops put in the eyes prior to surgery contain antibiotics, and they inject more of them around the eye when I am “out of it” during surgery. I canceled the operation. I had taken, in the past, penicillin, and my throat and tongue became swollen and I nearly died. The same reaction occurred when I took erythromycin (another antibiotic). You can see why I am careful about this. I drive night and day. I lead an active life. What do you have to say? – E.M.


ANSWER: Let’s leave the antibiotic question alone for now. It’s solvable, but it might not need your attention. You drive day and night with no problem. You are active. It doesn’t sound like the cataract is interfering with your life. Cataracts are removed when people can no longer see the TV, read a paper, drive a car or do much of anything. First, get another opinion about whether you need the operation.

DEAR DR. DONOHUE: After eating a banana, I end up with a headache. Could it be something to be concerned about? – E.C.

ANSWER: For some, bananas can give rise to a migraine headache.

Why not just stop eating them? I can’t think of any other serious health concern implicated by this reaction.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.